Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 306, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 13, 2012, 6:39 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2012, 6:39 PM CDT (23:39 UTC)
- Expired
- Oct 13, 2012, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 7:00 PM CDT | TSTM WND DMG | 4 W Baxter Springs, KS | ROOF BLOWN OFF BARN NEAR HIGHWAY 166 AND HIGHWAY 69 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 5:57 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 359 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
717
WUUS53 KSGF 132339
SVRSGF
KSC021-037-140030-
/O.NEW.KSGF.SV.W.0306.121013T2339Z-121014T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT SAT OCT 13 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 730 PM CDT
* AT 634 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 10 MILES WEST OF MCCUNE TO 10 MILES SOUTHWEST
OF MCCUNE TO 22 MILES SOUTHWEST OF TREECE...AND MOVING NORTHEAST AT
45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BAXTER SPRINGS...BEULAH...BRAZILTON...CARONA...
CHEROKEE...CHICOPEE...COLUMBUS...CRESTLINE...CROWEBURG...
ENGLEVALE...FARLINGTON...FAULKNER...FRANKLIN...FRONTENAC...
GALENA...GIRARD...GREENBUSH...HALLOWELL...LAWTON...LONE OAK...
LOWELL...MCCUNE...MELROSE...NEUTRAL...OPOLIS...PITTSBURG...POLK...
RINGO...RIVERTON...ROSELAND...SCAMMON...SHERMAN...SHERWIN...
SKIDMORE...STIPPVILLE...TREECE...WALNUT...WEIR...WEST MINERAL AND
YALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
LAT...LON 3761 9509 3767 9490 3767 9462 3703 9462
3699 9469 3700 9507 3700 9508 3738 9508
3739 9509
TIME...MOT...LOC 2339Z 234DEG 41KT 3740 9514 3726 9505
3691 9514
HAIL...<.75IN
WIND...60 MPH
$$
WISE2 follow-up statements
512
WWUS53 KSGF 132354
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT SAT OCT 13 2012
KSC021-037-140030-
/O.CON.KSGF.SV.W.0306.000000T0000Z-121014T0030Z/
CHEROKEE KS-CRAWFORD KS-
654 PM CDT SAT OCT 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
CHEROKEE COUNTIES UNTIL 730 PM CDT...
AT 648 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 8 MILES WEST OF GIRARD TO WEST MINERAL TO 11
MILES WEST OF TREECE...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...FIRE DEPARTMENT.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BAXTER SPRINGS...BEULAH...BRAZILTON...CARONA...
CHEROKEE...CHICOPEE...COLUMBUS...CRESTLINE...CROWEBURG...ENGLEVALE...
FARLINGTON...FAULKNER...FRANKLIN...FRONTENAC...GALENA...GIRARD...
GREENBUSH...HALLOWELL...LAWTON...LONE OAK...LOWELL...MCCUNE...
MELROSE...NEUTRAL...OPOLIS...PITTSBURG...POLK...RINGO...RIVERTON...
ROSELAND...SCAMMON...SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE...
TREECE...WALNUT...WEIR...WEST MINERAL AND YALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
LAT...LON 3761 9509 3767 9490 3767 9462 3703 9462
3699 9469 3700 9507 3700 9508 3738 9508
3739 9509
TIME...MOT...LOC 2353Z 234DEG 41KT 3752 9493 3735 9489
3706 9499
HAIL...<.75IN
WIND...60 MPH
$$
WISE881
WWUS53 KSGF 140020
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT SAT OCT 13 2012
KSC021-037-140030-
/O.EXP.KSGF.SV.W.0306.000000T0000Z-121014T0030Z/
CHEROKEE KS-CRAWFORD KS-
720 PM CDT SAT OCT 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD AND CHEROKEE COUNTIES
WILL EXPIRE AT 730 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
LAT...LON 3761 9509 3767 9490 3767 9462 3703 9462
3699 9469 3700 9507 3700 9508 3738 9508
3739 9509
TIME...MOT...LOC 0020Z 234DEG 41KT 3770 9461 3753 9457
3724 9468
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:35 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Oct 13, 3:35 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 335 PM CDT SAT OCT 13 2012 .DISCUSSION... /ISSUED 335 PM CDT SAT OCT 13 2012/ SHORT TERM (TONIGHT THROUGH TUESDAY)... CURRENTLY...BROAD WARM SECTOR HAS OVERSPREAD THE REGION TODAY. AN AXIS OF WARM ADVECTION SHOWERS AND THUNDERSTORMS EXTENDS FROM NORTHEAST MISSOURI SOUTHWESTWARD...CLIPPING THE NORTHWESTERN THIRD OF THE OUTLOOK AREA...AND HEADING INTO CENTRAL OKLAHOMA AND NORTH CENTRAL TEXAS. MILD/WARM AND HUMID CONDITIONS HAVE BEEN OBSERVED ACROSS THE REGION TODAY WITH TEMPERATURES AT THIS HOUR GENERALLY IN THE UPPER 60S TO THE MIDDLE 70S. SOUTHERLY WINDS HAVE BEEN BREEZY AT TIMES...WITH A FEW GUSTS AROUND 40 MPH AT JOPLIN THIS AFTERNOON. TONIGHT/EARLY SUNDAY...VERY COMPLEX FORECAST AND SOME QUESTIONS STILL REMAIN REGARDING THE SCOPE AND SEVERITY OF THUNDERSTORMS FOR THE AREA. HAVE GENERALLY FOLLOWED THE 12Z NAM/ECMWF FOR THE SPECIFICS AS THE GFS IS MUCH TOO QUICK WITH MOVING THIS SYSTEM THROUGH THE REGION. IN FACT THE MID LEVEL TROUGH OF INTEREST IS JUST NOW MOVING INTO THE LEE OF THE CENTRAL ROCKIES WITH A DRY LINE/COLD FRONT STRUCTURE OVER WESTERN KANSAS AND THE PANHANDLES OF OKLAHOMA AND TEXAS. NEEDLESS TO SAY...THERE IS STILL SOME REAL ESTATE FOR THIS STORM SYSTEM TO TRAVEL. LARGE SCALE LIFT ANCHORED BY A COUPLED UPPER LEVEL JET STRUCTURE HAS RESULTED IN A RATHER WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE PLAINS INTO THE MIDWEST SO FAR TODAY. WILL HAVE TO CONTINUE TO WATCH HOW THIS ACTIVITY BEHAVES...IF IT CAN PERSIST WELL INTO THE EVENING IT MAY HAVE AN AFFECT ON EXPECTED INSTABILITY VALUES. OVER THE PAST HOUR OR TWO... THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG THE DRY LINE/COLD FRONT ACROSS WESTERN OKLAHOMA IN RESPONSE TO THE UPPER LEVEL TROUGH PROGRESSING EAST. WILL NEED TO MAINTAIN A CLOSE EYE ON THE ACTIVITY ALONG THE DRY LINE/COLD FRONT AS IT WILL LIKELY BE THE ORIGINS OF A CONVECTIVE COMPLEX THAT WILL MOVE WEST TO EAST ACROSS THE AREA LATER THIS EVENING AND OVERNIGHT. EXPECTED SHEAR AND DYNAMICS ASSOCIATED WITH THIS SYSTEM ARE REALLY NO DIFFERENT FROM THE PAST FEW FORECASTS. DEEP LAYER SHEAR SUPPORTS ORGANIZED THUNDERSTORMS AND LOW LEVEL SHEAR WILL INCREASE THIS EVENING AS THE LOW LEVEL JET RAMPS UP. HOWEVER INSTABILITY REMAINS THE BIGGEST QUESTION. THE BEST OPPORTUNITY FOR MIXED LAYER CAPE AROUND/JUST ABOVE 1000 J/KG WILL BE ACROSS THE WESTERN THIRD OF THE OUTLOOK AREA...WITH VALUES DECREASING WITH TIME AND TO THE EAST (ROUGHLY 500 - 750 J/KG). WITH THE UPPER TROUGH TENDING TO OVERTAKE THE SLOW MOVING SURFACE FRONT...SHEAR MAY MAINTAIN A GOOD ENOUGH ANGLE TO THE SURFACE FRONT TO SUPPORT A MIXED MODE OF THUNDERSTORM TYPES. AS THUNDERSTORMS OVER KANSAS AND OKLAHOMA BECOME MORE ORGANIZED...CONGEAL AND DEVELOP A COLD POOL...THERE WILL BE A TRANSITION TO A LINEAR MODE...HOWEVER WE CANNOT RULE OUT A FEW EMBEDDED SUPERCELLS WITH IN THE LARGER LINE SEGMENTS. WILL NEED TO KEEP A CLOSE EYE ON HOW MESOSCALE TRENDS CHANGE AS WELL AS HOW THE CONVECTION TO OUR WEST EVOLVES WITH TIME. THE END RESULT...NOT MUCH CHANGE IN THE EXPECTED IMPACTS. STRAIGHT LINE WINDS ARE THE PRIMARY IMPACT. A FEW TORNADOES REMAIN POSSIBLE...WITH THE BETTER OPPORTUNITY FOR AREAS NEAR THE MO/KS STATE LINE. AT THIS TIME...TIMING FOR EXTREME SE KS AND W MO IS 7 PM TO 11 PM...FOR THE HIGHWAY 65 CORRIDOR 11 PM TO 4 AM...AND THE EASTERN OZARKS AFTER 4 AM. WE CONTINUE TO EXPECT A GRADUAL DECREASE IN INTENSITY OF THUNDERSTORMS OVERNIGHT...PARTICULARLY OVER THE EASTERN OZARKS (WIND BEING THE MAIN RISK). SHOWERS WILL LINGER ACROSS THE EASTERN PORTIONS OF THE OUTLOOK AREA INTO SUNDAY MORNING. SUNDAY AFTERNOON THROUGH TUESDAY...GRADUAL CLEARING WILL OCCUR FROM WEST TO EAST SUNDAY AFTERNOON AS THE UPPER LEVEL SYSTEM EXITS STAGE EAST. MAIN CHANGE BEHIND THIS FRONT IS USHER IN A DRIER AIRMASS. IN THE UPPER LEVELS...RIDGING WILL TAKE HOLD EARLY IN THE WEEK AND TEMPERATURES WILL REMAIN AT/ABOVE AVERAGE. GAGAN LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)... 12Z SUITE OF MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR THE FIRST HALF OF THE EXTENDED...WITH INCREASING SPREAD IN SOLUTIONS NOTED FOR FRIDAY AND SATURDAY. UPPER PATTERN WILL TRANSITION TO NORTHWEST FLOW DURING THE MIDWEEK TIME FRAME WITH A DISTURBANCE EXPECTED WEDNESDAY/WEDNESDAY NIGHT. RUN TO RUN CONTINUITY WITH THIS DISTURBANCE HAS BEEN PRETTY GOOD AND WILL MAINTAIN HIGH CHANCE POPS FOR THIS FRONTAL PASSAGE. PATTERN THEN TRANSITIONS TO A POSITIVE PNA STRUCTURE WITH RIDGING OVER THE WESTERN STATES AND TROUGHING OVER THE EASTERN STATES. THERE IS DISAGREEMENT AMONG MODEL OUTPUT REGARDING THE EXACT POSITION OF THIS TROUGH OVER THE EASTERN CONUS. THE 00Z ECMWF INDICATES A CLOSED LOW LINGERING JUST EAST OF THE AREA THROUGH SATURDAY...WHILE THE GFS/GEM/UKMET KEEP MORE OF AN OPEN WAVE AND HAVE THE TROUGH SLOWLY BUT PROGRESSIVELY SHIFT TO THE EAST. THE END RESULT IS WE WILL EXPERIENCE A COOLING TREND...JUST HOW LONG COOLER TEMPS LINGER DEPENDS ON HOW QUICKLY THE UPPER TROUGH SHIFTS TO THE EAST. FOR NOW...WILL TAKE A MIDDLE OF THE ROAD APPROACH AND KEEP TEMPERATURES A FEW DEGREES BELOW AVERAGE FROM THURSDAY THROUGH SATURDAY. GAGAN && .AVIATION... FOR THE 18Z TAFS...MAIN AVIATION HAZARDS FOR THE NEXT 24 HOURS WILL BE THE GUSTY SOUTHERLY WINDS THIS AFTERNOON INTO EVENING AND THE CHANCE FOR THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT. HAVE MVFR CEILINGS FOR THE MOST PART THROUGH THIS AFTERNOON AND EVENING WITH A TEMPO GROUP HIGHLIGHTING TIME FRAME FOR TSRA AND VIS DROPS DUE TO CONVECTION. GUSTY WINDS UP TO 25 KNOTS WILL MAKE FOR BUMPY CONDITIONS IN AND OUT OF AREA TERMINALS TODAY. HAVE ALSO INCLUDED NON CONVECTIVE LOW LEVEL WIND SHEAR DUE TO STRONG JET OFF THE SURFACE OVERNIGHT TONIGHT. ALL CONVECTION AND STORMS SHOULD EXIT AREA TERMINALS LATE TONIGHT WITH CLEARING CONDITIONS EARLY TOMORROW MORNING. GRIFFIN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Oct 13, 1:38 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 138 PM CDT SAT OCT 13 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141845- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 138 PM CDT SAT OCT 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... SUSTAINED SOUTHERLY WINDS BETWEEN 20 AND 30 MPH AND OCCASIONAL GUSTS TO 40 MPH WILL BE POSSIBLE IN AREAS ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR THIS AFTERNOON. GENERAL THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE MISSOURI OZARKS ALONG AND NORTH OF THE HIGHWAY 54 CORRIDOR THIS AFTERNOON. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THIS ACTIVITY. STRONG TO SEVERE THUNDERSTORMS WILL APPROACH THE REGION LATE THIS AFTERNOON...AND MOVE WEST TO EAST THROUGH THE AREA TONIGHT. DAMAGING WIND GUSTS UP TO 75 MPH WILL BE THE PRIMARY RISK WITH THESE STORMS. HAIL UP TO THE SIZE OF QUARTERS...AND A COUPLE OF TORNADOES CAN NOT BE RULED OUT. IN ADDITION THERE IS A LIMITED RISK OF FLASH FLOODING ACROSS PORTIONS OF EXTREME SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI...GENERALLY ALONG AND WEST OF THE HIGHWAY 71 CORRIDOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE NEXT WEDNESDAY...SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AREA WIDE TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 8:54 PM CDT | Special Weather Statement | SGF | Bourbon | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.